Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2003, 4:41 PM EDT for Patrick County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 23, 2003, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 232041 SVRRNK VAC141-232115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 440 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT. * AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CRITZ...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE CRITZ... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3667 8030 3659 8023 3658 8008 3680 8008 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 23, 2:45 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT WED JUL 23 2003 SHORT RANGE TONIGHT... CONVECTION CURRENTLY IN CWA HAVING A HARD TIME GETTING GOING WITH LITTLE IF ANY LIGHTNING STRIKES. BASED ON CURRENT INSTABILITY AND EXPECTED HEATING NEXT HOUR OR SO...FEEL BEST CHANCES FOR ANY SEVERE STORMS WILL BE ACROSS THE FOOTHILL AND PIEDMONT SECTIONS OF NORTH CAROLINA INTO SOUTHSIDE VIRGINIA. REDUCED POPS TO CHANCE IN ALL AREAS TONIGHT FOR MAINLY EVENING CONVECTION. ORGANIZED CLUSTER OF STORMS IN EASTERN KENTUCKY CLOSER TO COLD POOL ALOFT AND WEAKER WINDS. EXPECT THIS ACTIVITY TO WEAKEN THIS EVENING WITH THE LOSS OF HEATING AND LIKELY WILL NOT MAKE MUCH IF ANY PROGRESS INTO MY FAR WESTERN ZONES. GENERALLY FOLLOWED MAV MINS. THU-FRI NIGHT... THU...5H VORT MOVES ACROSS THE FA DURING LATE MORNING/EARLY AFTN...THEN TROF AXIS BEGINS LIFTING NEWD. AT THE SFC...CD FNT SHIFTS OFF THE EAST...WITH DEEP MSTR ALL BUT GONE. BOTH GFS/ETA SHOW SOME LINGERING MOISTURE IN THE MTNS...AND SOME THETA-E RIDGING COULD SPARK ISOLATED MTN CONVECTION GENERALLY OVER SE WV/ALLEGHANY HIGHLANDS OF VA...WITH COOL POOL. DO NOT SEE ENOUGH FORCING OR MOISTURE ELSEWHERE TO WARRANT PCPN MENTION. THU NIGHT-FRI NIGHT...STILL LINGERING WEAK TROF OVER THE WRN FA...WITH HGHTS BUILDING...AND WESTERLIES SHIFTING FURTHER NORTH ACROSS THE LOWER GTLKS-PA. AT THE SFC...HI PRS SLIDES OVERHEAD THU NIGHT...THEN FLOW TURNS QUICKLY BACK TO THE SOUTH...WHILE DEEPER MOISTURE HANGS ALONG THE COAST FROM HAT-SVH FRIDAY. SO WILL ACTUALLY COULD BE LOOKING AT 2 DAYS OF DRY WEATHER...EXCEPT FOR ISOLATED MTN STORMS THU AFTN UP TOWARD GREENBRIER AND BATH. KEPT TEMPS CLOSE TO CURRENT FORECAST...WHICH IS CLOSE TO MOS. LONG RANGE (SAT-WED)... 5H HGHTS BUILD ACROSS THE AREA SATURDAY WITH BROAD W-E RIDGE FROM THE GTBASIN TO THE SOUTHEAST. MEAN TROF STILL IN PLACE ACROSS THE MID ATLC AND OH VLY NWD. SFC HIGH OVER THE SOUTHEAST WITH WEAK SW TO W FLOW INTO THE FA. GFS STILL SHOWING MOIST ATMS. THIS SOLUTION WOULD TEND TO FAVOR ISOLATED TSRA DEVELOPMENT IN THE MTNS SAT AFTN. SUNDAY...NEXT FRONT STARTS TO SAG SOUTH TOWARD THE REGION...AND ENOUGH INSTABILITY AND MOISTURE AROUND TO GO CHANCE POPS...WITH HIGHEST NORTH CLOSER TO FRONTAL SYSTEM. MON-WED...TROF DIGS YET AGAIN...WITH ANOTHER PIECE OF S/W ENERGY SLIDING SOUTH INTO THE UPPER MS VLY. SFC FRONT HANGS UP INVOF OUR CWA...SO WILL KEEP CHANCE POPS GOING MON-WED. .RNK... NC...NONE. VA...NONE. WV...NONE. EMLAW/WHP
Hazardous weather outlook, Jul 23, 6:25 AM EDT, 10 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 625 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY EVENING IN THE NORTHWEST PIEDMONT OF NORTH CAROLINA...AND THE PIEDMONT OF SOUTHWEST VIRGINIA...GENERALLY EAST OF A LINE FROM REIDSVILLE...TO DANVILLE...TO APPOMATTOX. PLESE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.